Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 45, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 7, 2010, 8:53 AM CDT for Dallas County, Guthrie County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2010, 8:53 AM CDT (13:53 UTC)
- Expired
- Jul 7, 2010, 11:28 AM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dallas County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 41 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2303 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
662 WGUS53 KDMX 071353 FFWDMX IAC049-077-072000- /O.NEW.KDMX.FF.W.0045.100707T1353Z-100707T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 853 AM CDT WED JUL 7 2010 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA... NORTHWESTERN DALLAS COUNTY IN CENTRAL IOWA... * UNTIL 300 PM CDT WEDNESDAY * AT 850 AM CDT...EMERGENCY MANAGEMENT REPORTED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. FOUR INCHES OF WATER WAS REPORTED TO BE FLOWING OVER 130TH STREET NEAR JAMAICA IN GUTHRIE COUNTY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DAWSON...JAMAICA AND PORTIONS OF PERRY. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA IN LESS THAT AN HOUR. THIS WILL CAUSE FLOODING OF INTERSECTIONS IN TOWNS...AN DITCHES TO OVERFLOW IN RURAL AREAS. DO NOT DRIVE INTO WATER. && LAT...LON 4186 9405 4178 9415 4179 9437 4186 9438 $$ JUNGBLUTH
2 follow-up statements
250 WGUS73 KDMX 071458 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 958 AM CDT WED JUL 7 2010 IAC049-077-072000- /O.CON.KDMX.FF.W.0045.000000T0000Z-100707T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GUTHRIE IA-DALLAS IA- 958 AM CDT WED JUL 7 2010 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN DALLAS AND NORTHEASTERN GUTHRIE COUNTIES UNTIL 300 PM CDT... AT 952 AM CDT...EMERGENCY MANAGEMENT REPORTED WATER WAS FLOWING 2 INCHES DEEP OVER 130TH STREET NEAR JAMAICA. WEST OF PERRY...OVER 2 INCHES OF RAIN FELL IN LESS THAN AN HOUR. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS ARE DIMINISHING ACROSS THE AREA...BUT RUNOFF FROM THIS EXCESSIVE RAINFALL COULD CAUSE FLASH FLOODING AT LEAST UNTIL NOON. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...DAWSON AND AREAS JUST WEST OF PERRY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE INTO FLOODED ROADS. && LAT...LON 4186 9405 4178 9415 4179 9437 4186 9438 $$
879 WGUS73 KDMX 071628 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1128 AM CDT WED JUL 7 2010 IAC049-077-071634- /O.CAN.KDMX.FF.W.0045.000000T0000Z-100707T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GUTHRIE IA-DALLAS IA- 1128 AM CDT WED JUL 7 2010 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN DALLAS AND NORTHEASTERN GUTHRIE COUNTIES IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. EMERGENCY MANAGEMENT REPORTS THAT CREEKS AND PONDS IN THE WARNED AREA ARE FULL...BUT ROADS ARE NOT AFFECTED AT THIS TIME. HEAVY RAINS MAY REDEVELOP...SO A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 AM TONIGHT. LAT...LON 4186 9405 4178 9415 4179 9437 4186 9438 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:06 AM CDT, 5 hours 47 minutes earlier.
Area forecast discussion, Jul 7, 3:06 AM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 306 AM CDT WED JUL 7 2010 .SHORT TERM /TODAY/... FEATURES REMAIN RELATIVELY WEAK ACROSS THE STATE CURRENTLY WITH LIGHT FLOW AS BOUNDARY APPROACHES FROM THE WEST. WILL SEE SOME INCREASE IN THE FLOW DURING THE MORNING AS 850MB WINDS STRENGTHEN IN RESPONSE TO APPROACHING SHORTWAVE. NAM12 AND THE 4KM WRF BEGIN TO BREAK OUT SHRA/TSRA BY MID MORNING ALONG 850MB CONVERGENCE IN NORTHEAST TO NORTH CENTRAL/CENTRAL IA. THE CONVECTION BECOMES MORE WIDESPREAD BY AFTERNOON BUT MODELS HAVE A HARD TIME FOCUSING PCPN INTO AN ORGANIZED SYSTEM...LIKELY DUE TO THE FACT OF LIMITED SHEAR AND RELATIVELY WEAK SYNOPTIC FORCING. STILL PWATS OF 1.5 TO 2 INCHES AND DEEP WARM CLOUD LAYER WILL PROVIDE CONDITIONS FAVORABLE FOR HEAVY RAINS WITH ANY GIVEN STORM. WITHOUT A WAY TO PINPOINT A FAVORED AREA AND AFTER COORDINATION WITH SURROUNDING OFFICES...HAVE HELD BACK ON ANY WATCH...HOWEVER WILL MENTION HEAVY RAINFALL IN THE FORECAST. TEMPERATURES SHOULD WARM INTO THE UPPER 70S TO LOWER 80S BUT WILL HAVE A HARD TIME GETTING MUCH WARMER AS CLOUDS INCREASE AND RAIN SHOWERS BECOME MORE NUMEROUS BY THIS AFTERNOON. .LONG TERM /TONIGHT THROUGH TUESDAY/... FRONTAL BOUNDARY CONTINUES TO WEAKEN AS IT CROSSES IOWA TONIGHT. UPPER LEVEL FEATURES FAVORING THE FRONT TO CONTINUE TO STRETCH AND LOSE INTEGRITY AND LESSEN CONVERGENCE ALONG THE BOUNDARY IN THE NEXT 24 HOURS. TROUGH AT H700 AND H500 WILL SWING EAST OF THE REGION BY EARLY THU MORNING...AND TAKE ANY CHANCES FOR ADDITIONAL CONVECTION ALONG WITH IT. TONIGHT...HOWEVER...WE STILL HAVE JUICED AIRMASS TO CONTEND WITH AND PWATS STILL IN THE 1.5 TO 2.25 INCH RANGE TOWARD 06-12Z THURSDAY. WITH WEAK UPPER LEVEL FLOW AND PLENTY OF MOISTURE...STILL EXPECTING A FEW STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AS THEY DEVELOP IN THE MORE UNSTABLE AIR OVER OUR EASTERN HALF OF THE FORECAST AREA THIS EVENING. BY 06Z...MOST OF THE DAYTIME GENERATED CAPE WILL HAVE DIMINISHED...LEAVING JUST ACTIVITY OVER THE EAST THE REMAINDER OF THE NIGHT. RAINFALL AMTS AGAIN LIKELY TO REACH THE 1 TO 2 INCH RANGE THOUGH PINPOINTING AN AREA TO BE HARDEST HIT WILL BE LESS EASY. FOR NOW...EAST OF I35 LOOKS TO BE THE FAVORED AREA FOR STORMS WITH LOCALLY HEAVY RAINFALL POTENTIAL. HEADLINES WILL NOT BE CARRIED FOR NOW...FOR THE EVENING PERIOD. LOWS TONIGHT STILL QUITE WARM WITH AIRMASS REMAINING THE SAME. BY LATE THURSDAY SOME PUSH OF DRIER AIR TO ADVANCE SOUTHEAST AND DEW POINTS AND TEMPS WILL BE SLIGHTLY COOLER. H850 TEMPS SUGGEST THAT FRI AM LOWS WILL BE IN THE 50S TO LOWER 60S WITH THE POTENTIAL FOR SOME GROUND OR WIDESPREAD FOG. BY LATE FRIDAY...WARM AIR ADVECTION ALREADY STREAMING INTO THE WEST/NORTHWEST. EXPECT LOWS TO WARM SOME FOR FRIDAY NIGHT WITH HIGHS ON SATURDAY WELL INTO THE 80S ONCE AGAIN. THE NEXT UPSTREAM WAVE APPROACHES BY SUNDAY WITH INCREASED CHANCES FOR CONVECTION THROUGH THE DAY. THOUGH GFS/EURO/GEM SUGGEST ANOTHER ROUND OF LOCALLY HEAVY RAINFALL SUNDAY THROUGH MONDAY...ITS TOO EARLY TO CONTEMPLATE THE DETAILS AND COVERAGE. FOR NOW...HAVE RAISED POP ON SUNDAY AND SUNDAY NIGHT TO CHANCE CATEGORY WITH SOME ANTICIPATION THAT HIGHER POP WILL BE NEEDED FOR THAT PERIOD. TEMPS ON THE WEEKEND LOOK RATHER WARM...ESPECIALLY SAT AND SUNDAY WITH POTENTIAL FOR SOME 90 DEGREE HEAT OVER THE WEST AND SOUTH. AT LEAST THROUGH THE EXTENDED...NO MAJOR CHANGES TO OVERALL UPPER LEVEL PATTERN. MODIFIED WEST NORTHWEST FLOW WILL CONTINUE TO GENERATE LEE SIDE LOW PRESSURE AND REPEATED CHANCES FOR RAIN AND HUMIDITY WILL CONTINUE EVERY 2 TO 3 DAYS AS LONG AS GENEROUS MOISTURE POOL REMAINS JUST TO THE SOUTH OF THE STATE. && .AVIATION... 07/06Z... STILL LITTLE CHANGE IN THE GOING FORECAST. STAGNANT LOW-LEVEL FLOW HAS TRAPPED A LOT OF MOISTURE. ASIDE FROM AN ISOL SHRA...SHOULD BE QUIET OVERNIGHT...EXCEPT FOR DOWN TOWARD KOTM WHERE CONVECTION DEVELOPING OVER CENT MO MAY COME NORTH AND BE IN ITS VICINITY TOWARD 10Z. MAY HAVE SOME IFR CONDITIONS WITH FOG...BUT SEEMS LIKE HIGHER CLOUDS SHOULD PREVENT FOG FROM BEING TOO THICK...SO REMOVED THE IFR FOG MENTION. RETURN FLOW AND APPROACH OF FRONT FROM THE NW ARE LIKELY TO DEVELOP A FAIRLY WIDESPREAD AREA OF LOW MVFR CONDITIONS IN RA/SHRA AND ISOLD TSRA ACROSS THE REGION DURING THE DAY WEDNESDAY. NOT ABLE TO BE VERY SPECIFIC AT THIS POINT...SO JUST KEPT THE VCSH AND CB MENTION GOING THROUGH 06Z AND WILL WAIT FOR LATER UPDATES TO REFINE ANY TS MENTION && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SHORT TERM...COGIL LONG TERM...REV AVIATION...MOYER
Hazardous weather outlook, Jul 7, 4:11 AM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 411 AM CDT WED JUL 7 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-080915- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 411 AM CDT WED JUL 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED NON SEVERE THUNDERSTORMS ARE LIKELY. LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES IS POSSIBLE FROM THE STRONGEST STORMS. ANY SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED STREET FLOODING AND POSSIBLE PONDING OF WATER IN FIELDS. FLASH FLOODING IS NOT EXPECTED TO BE WIDESPREAD BUT MAY OCCUR IF AN AREA OF SLOW MOVING THUNDERSTORMS REPEATEDLY AFFECTS ONE AREA FOR AN HOUR OR LONGER. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY MORNING OVER THE CENTRAL TO SOUTHEAST PORTION OF THE FORECAST AREA. ADDITIONAL THUNDERSTORMS WILL OCCUR SUNDAY THROUGH MONDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT ANY SIGNIFICANT RAINFALL REPORTS WOULD BE APPRECIATED. REV
In the hours before
Local storm report, Jul 7, 7:29 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
729 AM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM FLASH FLOOD 3 NE NEWTON AIRPORT 41.70N 92.98W
07/07/2010 JASPER IA TRAINED SPOTTER
WATER REPORTED FLOWING OVER HIGHWAY 6 WEST OF KELLOGG.
RAIN GAGE CATCH OF 3 INCHES AND STILL RAINING.
&&
CCOGILLocal storm report, Jul 7, 7:58 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
758 AM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM FLASH FLOOD 2 SSE WATERLOO 42.46N 92.33W
07/07/2010 BLACK HAWK IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED ESTIMATED 1.5 FEET OF WATER
FLOWING DOWN ALEXANDRA DRIVE AT THE INTERSECTION OF
ALEXANDRA DRIVE AND SAN MARNIN DRIVE.
&&
RHATTEBELocal storm report, Jul 7, 8:38 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
838 AM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 AM HEAVY RAIN EVANSDALE 42.46N 92.28W
07/07/2010 E5.50 INCH BLACK HAWK IA BROADCAST MEDIA
TWO REPORTS OF 5 TO 6 INCHES WITHIN THE PAST 3 HOURS IN
THE TOWN OF EVANSDALE. FROM KWWL.
&&
PODRAZIKLocal storm report, Jul 7, 8:46 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 AM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM HEAVY RAIN DUNKERTON 42.57N 92.16W
07/07/2010 M2.68 INCH BLACK HAWK IA TRAINED SPOTTER
RAINFALL TOTAL SINCE 0600 AM.
&&
RHATTEBELocal storm report, Jul 7, 8:50 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
850 AM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 AM FLASH FLOOD 1 E WATERLOO 42.50N 92.32W
07/07/2010 BLACK HAWK IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED ROAD INPASSABLE AT THE
INTERSECTION OF FRANKLIN AND ELM STREET DUE TO WATER OF
UNKNOWN DEPTH.
&&
RHATTEBELocal storm report, Jul 7, 8:53 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
853 AM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM FLASH FLOOD 4 NE EVANSDALE 42.50N 92.22W
07/07/2010 BLACK HAWK IA DEPT OF HIGHWAYS
IOWA 281 ABOUT 2.5 MILES EAST OF WATERLOO AT THE
INTERSECTION OF BLACK HAWK COUNTY HIGHWAY V49 IS CLOSED
DUE TO FLOODING. FROM IDOT.
&&
PODRAZIKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:01 PM CDT | Areal Flood Advisory | DMX | Marion | 3 hr |
| Jul 7, 6:35 AM CDT | Flash Flood Warning | DMX | Black Hawk | 6 hr |
| Jul 7, 7:06 AM CDT | Flash Flood Warning | DMX | Jasper, Marshall, Polk, Poweshiek, Tama | 6 hr |
| Jul 7, 9:48 AM CDT | Flash Flood Warning | DMX | Boone, Hamilton | 6 hr |
| Jul 7, 11:11 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 37 more | 15 hr |
| Jul 7, 12:56 PM CDT | Areal Flood Warning | DMX | Black Hawk | 9 hr |
| Jul 7, 3:54 PM CDT | Flash Flood Warning | DMX | Davis | 4 hr |
| Jul 7, 5:49 PM CDT | Areal Flood Advisory | DMX | Black Hawk | 3 hr |
| Jul 7, 6:48 PM CDT | Areal Flood Advisory | DMX | Black Hawk, Bremer, Butler, Grundy, Tama | 3 hr |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.